ArticleFrontiers in medicine2025
Case Report: Multiple electrolyte disturbance with severe neurological manifestations induced by chronic use of PPIs.
Article in Frontiers in medicine, 2025. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Not yet cited in PubMed.
What it found
Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.
The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.
The trial behind it
Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.
Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.
Who cites it
0 citing papers in PubMed.
No citing paper in PubMed yet.
Corrections and comments
PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.
Authors and funding
8 authors.
Funding
No grant is acknowledged in the PubMed record.
Abstract
Background: Proton pump inhibitors (PPIs) are widely prescribed, especially in older adults with multiple comorbidities. However, their long-term use may lead to under-recognized adverse effects, including hypomagnesemia and related electrolyte disturbances, with potential neuromuscular and cognitive consequences. Case presentation: An 84-year-old man with several chronic conditions and prolonged PPI therapy presented with recurrent dysphagia, neuromuscular symptoms, and seizure-like episodes. Laboratory tests consistently showed hypokalemia and hypocalcemia, with intermittent hypomagnesemia, despite ongoing supplementation. Intervention: A comprehensive medication review led to the discontinuation of both pantoprazole and Levetiracetam. The Naranjo algorithm was used to assess causality, indicating a probable adverse drug reaction. Outcome: Following drug withdrawal, the patient experienced marked clinical improvement, with normalization of electrolyte levels. He no longer required supplementation and maintained stability through dietary management and adjustment of his antihypertensive therapy. Conclusion: This case highlights the dual iatrogenic role of PPIs and antiepileptics in causing persistent electrolyte imbalances. It emphasizes the need for regular medication reviews in elderly, polymedicated patients to prevent functional decline and promote recovery.
Indexed as
Identifiers
What OpenQuestion holds
Registered trials
Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.